Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Raleigh, NC

January 14, 2005Franklin County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 14, 2005, 5:47 AM EST for Franklin County, Warren County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2005, 5:47 AM EST (10:47 UTC)
Expired
Jan 14, 2005, 6:30 AM EST
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Franklin County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 14, 5:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 141047
SVRRAH
NCC069-185-141130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
547 AM EST FRI JAN 14 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 AM EST

* AT 547 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
  OINE TO FRANKLINTON...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH
  OF WARRENTON TO 13 MILES WEST OF LOUISBURG...MOVING NORTHEAST AT 55
  MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JUSTICE...LOUISBURG...
  KEARNEY...
  CENTERVILLE...GUPTON...
  INEZ...
  CREEK...WARRENTON...
  FIVE FORKS...MACON...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3601 7853 3607 7854 3617 7849 3616 7841
      3622 7838 3621 7835 3628 7828 3645 7829
      3652 7823 3654 7821 3655 7792 3588 7825

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 14, 3:50 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 14, 3:50 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
350 AM EST FRI JAN 14 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
TORNADO WATCH IN EFFECT UNTIL 5 AM. STRONG COLD FRONT JUST WEST OF
THE MOUNTAINS WILL MOVE ACROSS THE AREA THIS MORNING. PRIOR TO
FRONTAL PASSAGE A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST.
THERE IS A POSSIBILITY OF ISOLATED TORNADOES AS THIS LINE MOVES
THROUGH. STRONG HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE
NORTH...USHERING IN A DRASTIC CHANGE IN TEMPERATURES FOR THE
WEEKEND.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
COLD...DRY WEATHER TO CONTINUE THROUGH THE WEEK AS HIGH PRESSURE
SETTLES OVER THE AREA. HIGHS WILL BE IN THE 40S WITH LOWS IN THE 20S.

&&

.AVIATION...
THROUGH 12Z...SOUTHERLY WINDS GUSTING TO 30 KTS AS STRONG COLD FRONT
TRACKS EAST THROUGH THE AREA...CIGS 25HND TO 3K FT. VSBY 5 MIS IN
RAIN...EXCP BLO 1 MI IN TSTMS. 12Z-19Z WINDS SHIFTING TO THE
N/NE...CIGS BLO 1K FT...VSBY 2-3MIS IN RAIN. 19Z-22Z CIGS 1K-25HND
FT WITH VFR VSBY. AFT 22Z UNRESTRICTED CIGS/VSBYS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR RALEIGH EASTWARD UNTIL 5 AM FRIDAY.

&&

SHORT TERM...RHJ
LONG TERM...RHJ
AVIATION...WSS

In the hours before

Special weather statement, Jan 14, 3:21 AM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 AM EST FRI JAN 14 2005

NCZ007>010-023>026-040-041-075>077-084>086-088-141100-
ALAMANCE NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-FRANKLIN NC-
GRANVILLE NC-HARNETT NC-HOKE NC-LEE NC-MOORE NC-ORANGE NC-PERSON NC-
RICHMOND NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...BURLINGTON...CHAPEL HILL...DURHAM...
FAYETTEVILLE...HENDERSON...LAURINBURG...LILLINGTON...LOUISBURG...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...ROCKINGHAM...ROXBORO...
SANFORD...SOUTHERN PINES AND WARRENTON
321 AM EST FRI JAN 14 2005

...A BAND OF SHOWERS AND THUNDERSTORM WITH LOCALLY HEAVY RAIN AND
WIND GUSTS UP TO 45 MPH WILL SPREAD ACROSS THE AREA THROUGH
DAYBREAK...

SEVERAL HOURS OF RAIN WITH PERIODS OF VERY HEAVY RAIN AND STRONG
GUSTY WINDS WILL MOVE FROM WEST TO EAST ACROSS THE PIEDMONT THIS
MORNING. THERE HAVE BEEN NUMEROUS REPORTS OF WIND GUSTS UP TO 45 MPH
ASSOCIATED WITH THIS BAND OF SHOWERS AND THUNDERSTORMS. HOURLY
RAINFALL RATES APPROACHING HALF AN INCH HAVE BEEN COMMON.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS WILL REACH
HENDERSON...CHAPEL HILL...PITTSBORO...CARTHAGE AND ROCKINGHAM BY 400
AM. THE RAIN SHOULD CONTINUE TO MOVE SLOWLY EAST REACHING
WARRENTON...RALEIGH...LILLINGTON AND RAEFORD BY 600 AM.

COMMUTERS THIS MORNING SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATION. BE ESPECIALLY CAUTIOUS IN THE DARK WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODING ON ROADWAYS.
Special weather statement, Jan 14, 3:45 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 AM EST FRI JAN 14 2005

NCZ007>010-021>026-038>041-073>077-083>086-088-141000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HARNETT NC-HOKE NC-
LEE NC-MONTGOMERY NC-MOORE NC-ORANGE NC-PERSON NC-RANDOLPH NC-
RICHMOND NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...DURHAM...FAYETTEVILLE...GREENSBORO...
HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...ROCKINGHAM...ROXBORO...
SANFORD...SOUTHERN PINES...TROY...WADESBORO...
WARRENTON AND WINSTON-SALEM
345 AM EST FRI JAN 14 2005

...TORNADO WATCH CANCELED FOR SECTIONS OF WESTERN PIEDMONT...
...TORNADO WATCH 15 REMAINS IN EFFECT UNTIL 5 AM EST FOR THE REST OF
THE PIEDMONT AND SANDHILL COUNTIES OF CENTRAL NORTH CAROLINA...

THE FOLLOWING CENTRAL NORTH CAROLINA COUNTIES HAVE BEEN CLEARED FROM
TORNADO WATCH 15...FORSYTH...GUILFORD...DAVIDSON AND STANLY.

THE SEVERE WEATHER THREAT HAS DIMINISHED IN THESE AREAS.

HOWEVER...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM EST FOR THE
REMAINDER OF THE PIEDMONT AND SANDHILL COUNTIES OF CENTRAL NORTH
CAROLINA. THIS WATCH INCLUDES SUCH CITIES AS FAYETTEVILLE...
RALEIGH... DURHAM...HENDERSON...CARTHAGE AND PITTSBORO.
Local storm report, Jan 14, 4:56 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TORNADO          SCHLEY                  36.15N 79.07W
01/14/2005                   ORANGE             NC   LAW ENFORCEMENT

            HOME DAMAGED WITH A POSSIBLE GAS LEAK IN NORTHEASTERN
            ORANGE COUNTY BY A TORNADO.

&&

AWIPSUSR
Local storm report, Jan 14, 5:14 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
514 AM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             2 N CREEDMOOR           36.15N 78.69W
01/14/2005  0.50 INCH        GRANVILLE          NC   LAW ENFORCEMENT

            HAIL A LITTLE SMALLER THAN DIME SIZE REPORTED ON BROGDEN
            ROAD NORTH OF CREEDMOOR.

&&
Local storm report, Jan 14, 5:23 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             2 N CREEDMOOR           36.15N 78.69W
01/14/2005  0.50 INCH        GRANVILLE          NC   LAW ENFORCEMENT

            HAIL A LITTLE SMALLER THAN DIME SIZE REPORTED ON BROGDEN
            ROAD NORTH OF CREEDMOOR.

&&
Special weather statement, Jan 14, 5:39 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 AM EST FRI JAN 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141635-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
539 AM EST FRI JAN 14 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE EASTERN HALF OF CENTRAL NORTH CAROLINA TODAY...

...A TORNADO WATCH IS IN EFFECT UNTIL 11 AM FOR THE NORTHEAST PORTION
OF CENTRAL NORTH CAROLINA...

HEAVY RAIN AND DAMAGING GUSTY WINDS WILL CONTINUE THROUGH THE
MORNING..WITH ISOLATED TORNADOS POSSIBLE.

FRHJ

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHStanly53 days
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHDavidson53 min
Jan 14, 1:41 AM ESTSevere Thunderstorm WarningRAHForsyth64 min
Jan 14, 1:46 AM ESTSevere Thunderstorm WarningRAHStanly59 min
Jan 14, 1:46 AM ESTSevere Thunderstorm WarningRAHGuilford53 days
Jan 14, 1:50 AM ESTSevere Thunderstorm WarningRAHAnson55 min
Jan 14, 2:09 AM ESTSevere Thunderstorm WarningRAHRandolph36 min
Jan 14, 2:41 AM ESTSevere Thunderstorm WarningRAHMontgomery19 min
Jan 14, 4:07 AM ESTSevere Thunderstorm WarningRAHChatham23 min
Jan 14, 4:27 AM ESTSevere Thunderstorm WarningRAHOrange33 min
Jan 14, 4:34 AM ESTTornado WarningRAHOrange26 min
Jan 14, 4:47 AM ESTTornado WarningRAHDurham13 min
Jan 14, 4:53 AM ESTTornado WarningRAHGranville, Person37 min
Jan 14, 5:25 AM ESTSevere Thunderstorm WarningRAHVance35 min
Jan 14, 5:27 AM ESTSevere Thunderstorm WarningRAHWake33 min
Jan 14, 5:33 AM ESTTornado WarningRAHWake17 min
Jan 14, 6:01 AM ESTTornado WarningRAHWarren14 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.